Minnesota, 2025

Hail in Minnesota, July 27, 2025

July 27, 2025 · NWS FSD · 1 event in 1 county or zone

Thunderstorms rapidly developed across northeast South Dakota into west central Minnesota during the early evening of July 27 within a volatile environment (MUCAPE 5000-6000 J/Kg) ahead of a southward moving surface boundary. These thunderstorms expanded into a mesoscale convective system and dropped south across the region through the remainder of the evening into the early overnight hours on…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms rapidly developed across northeast South Dakota into west central Minnesota during the early evening of July 27 within a volatile environment (MUCAPE 5000-6000 J/Kg) ahead of a southward moving surface boundary. These thunderstorms expanded into a mesoscale convective system and dropped south across the region through the remainder of the evening into the early overnight hours on July 28. Most reported wind gusts ranged from 55 to 65 mph with one location reporting a gust to 70 mph. Isolated tree damage was also observed across northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 27, 5:06 PM CST, 3 hours 19 minutes earlier. Its key messages:

  • An Extreme Heat Warning remains in effect until 8 pm with heat index values up to 110 degrees. Use caution to prevent heat illness today.
  • There is a 20 to 50 percent chance for showers and thunderstorms this evening into early Monday for portions of south-central SD and areas along and north of I-90. Storms could be strong to severe with the primary hazards being wind gusts to 70 mph and ping pong ball sized hail.
  • Dangerous heat continues Monday given a combination of air temperatures in the 90s to near 100 degrees and dew points predominantly in the 70s. Heat index values are forecast to rise above 104 degrees for most areas along and south of I-90. Extreme Heat Warnings and Heat Advisories have been issued.
  • Additional strong to severe thunderstorms are possible Monday night into Tuesday and again Tuesday evening into Wednesday.
  • Temperatures cool significantly by the middle of the week, peaking in the 70s to near 80 degrees Wednesday onward.
Area forecast discussion, Jul 27, 5:06 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- An Extreme Heat Warning remains in effect until 8 pm with heat
  index values up to 110 degrees. Use caution to prevent heat
  illness today.

- There is a 20 to 50 percent chance for showers and
  thunderstorms this evening into early Monday for portions of
  south-central SD and areas along and north of I-90. Storms
  could be strong to severe with the primary hazards being wind
  gusts to 70 mph and ping pong ball sized hail.

- Dangerous heat continues Monday given a combination of air
  temperatures in the 90s to near 100 degrees and dew points
  predominantly in the 70s. Heat index values are forecast to
  rise above 104 degrees for most areas along and south of I-90.
  Extreme Heat Warnings and Heat Advisories have been issued.

- Additional strong to severe thunderstorms are possible Monday
  night into Tuesday and again Tuesday evening into Wednesday.

- Temperatures cool significantly by the middle of the week,
  peaking in the 70s to near 80 degrees Wednesday onward.

&&

.DISCUSSION...
Issued at 247 PM CDT Sun Jul 27 2025

1930Z surface observations show heat index values ranging from
around 100 to 110 degrees. A combination of air temperatures in
the 90s and dewpoints in the 70s to near 80 degrees will allow
dangerous heat to continue into the late afternoon and evening.
An Extreme Heat Warning will remain in effect until 8 pm.
Barring any overnight convective activity (see more below),
expect nighttime recovery to be limited with lows remaining
elevated mainly in the 70s.

Complex setup this evening into the early overnight. Convectively
reinforced by this morning's thunderstorm activity across northeast
SD, eastern ND, and northern MN, a weak surface boundary/front is
roughly aligned near the MN/ND border southward to central SD. This
will serve as the focus for additional convective activity this
evening as models show another weak short-wave aloft moving through
a volatile environment with MUCAPE of 5000-6000 J/kg. Given
weak near surface forcing, upper level support will be necessary
for any thunderstorms to break the cap after today's extreme
heat. And because of this, CAMs are breaking out storms anywhere
there is a pocket of 500 hPa vorticity advection. Still think
the best area for convective initiation will be across central
MN closest to the best upper level support with the potential
for a gradual westward expansion of storms into SD after 7 pm.
Admittedly, this idea is muddied greatly by the ongoing convective
cluster west of the Twin Cities. In addition, the HRRR has been
consistent for much of the day, showing thunderstorms initiate
as far west as Chamberlain/Huron, so pulled 20-40 POPs back to
the west to account for this possibility. While initial storms
will have a large hail threat up to ping pong ball size, the
primary hazard should transition to damaging winds to 70 mph as
storms merge and form linear clusters. SPCs Day 1 Outlook has
been updated to focus a Level 3 of 5 (Enhanced) risk mainly
across central MN with the Level 2 of 5 (Slight) risk expanded
to the south and west to encompass the northeastern third of the
forecast area.

Heat risk tomorrow will be greatly influenced by tonight's
convection and the location of any residual boundaries. However,
current forecast still suggests areas south of the boundary will see
heat index values once again climb into warning criteria (105+
degrees). As such, a new Extreme Heat Warning has been issued from
noon to 8 pm Monday along and south of a line from Wessington
Springs to Sioux Falls to Spirit Lake. Areas to the north are
covered by a Heat Advisory.

Severe thunderstorms are again possible late Monday afternoon and
evening. Good agreement within the 12Z model suite, showing another
short-wave move from west to east across the forecast area. This
wave is farther south than those the past couple days. Given extreme
instability and deep layer shear of 35 to 45 kts, expect storms to
fire rapidly and quickly grow upscale into linear segments. Best
timing estimate at this time is for storms to near the MO River
early evening and then race across the entirety of the forecast
area into the early overnight hours on Tuesday. SPCs Day 2 Outlook
shows a Level 2 of 5 (Slight) risk for all but the southernmost
counties in our area. Wouldn't be surprised for an eventual
increase to a Level 3 of 5 (Enhanced) risk. Initial storms will
be capable of large hail, but the primary hazard will transition
to damaging wind gusts up to 75 mph.

Additional showers/storms possible Tuesday night into Wednesday with
the passage of a more aggressive cold front. SPCs Day 3 Outlook
shows a Level 1 of 5 (Marginal) risk with any of this activity.
Post-front, a much cooler and drier pattern sets up across the
region with daily highs by Wed-Fri in the 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 600 PM CDT Sun Jul 27 2025

Thunderstorms currently over northeast SD are expected to
backbuild and slide southeastward across the area this evening
into early tonight. This could potentially affect KHON and KFSD,
with gusty erratic winds and large hail being possible with any
storms. This activity looks to exit the area around 06-07Z
tonight. Additional storms will be possible on Monday toward the
end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for
     SDZ038>040-050-052>071.
     Extreme Heat Warning from noon to 8 PM CDT Monday for SDZ050-
     052>055-057>071.
     Heat Advisory from noon to 8 PM CDT Monday for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ071-
     072-080-081-089-090-097-098.
     Extreme Heat Warning from noon to 8 PM CDT Monday for MNZ098.
     Heat Advisory from noon to 8 PM CDT Monday for MNZ071-072-080-
     081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.
     Extreme Heat Warning from noon to 8 PM CDT Monday for
     IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
     014.
     Extreme Heat Warning from noon to 8 PM CDT Monday for NEZ013-
     014.

&&

DISCUSSION...Rogers
AVIATION...JM
Hazardous weather outlook, Jul 27, 7:49 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
849 PM CDT Sun Jul 27 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
849 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will push across the area through midnight,
with the greater chances residing over east central South Dakota and
southwestern Minnesota. These storms will have a risk of producing
hail to the size of ping pong balls and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue Monday with heat index values in
the 90s to lower 100s. Be prepared for the heat if spending time
outdoors this weekend.

Storms chances continue on Monday night into Tuesday and Tuesday
night into Wednesday. A few storms could be strong to severe with
damaging winds and large hail, in addition to locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
July 27, 8:25 PM CST to 8:29 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288175.